Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 13, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at May 16, 2021, 3:33 PM CDT for Ellsworth County, Kansas. It was in force for 22 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2021, 3:33 PM CDT (20:33 UTC)
- Expired
- May 17, 2021, 1:43 PM CDT
- In force
- 22 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 136 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:42 PM CDT | FLOOD | 1 Nne Ellsworth, KS | WATER OVER PARTS OF HIGHWAY 14 NORTH OF ELLSWORTH. |
| May 17, 7:00 AM CDT | HEAVY RAIN 1.77 | Ellsworth, KS | 24 HOUR VALUE |
| May 17, 8:00 AM CDT | HEAVY RAIN 1.95 | Ellsworth, KS | 24 HOUR RAINFALL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317 WGUS43 KICT 162033 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 333 PM CDT Sun May 16 2021 KSC053-170230- /O.NEW.KICT.FA.W.0013.210516T2033Z-210517T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellsworth KS- 333 PM CDT Sun May 16 2021 The National Weather Service in Wichita has issued a * Flood Warning for... Ellsworth County in central Kansas... * Until 930 PM CDT. * At 333 PM CDT, Doppler radar indicated heavy rain due to thunderstorms. Flooding is ongoing or expected to begin shortly in the warned area. Between 1 and 3 inches of rain have fallen. * Some locations that will experience flooding include... Ellsworth, Wilson, Kanopolis, Holyrood, Lorraine, Ellsworth Airport, Kanopolis Lake and Kanopolis State Park. Additional rainfall amounts of 1 to 3 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3887 9793 3856 9793 3857 9848 3887 9848 $$ Martin
2 follow-up statements
146
WGUS43 KICT 170212
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
912 PM CDT Sun May 16 2021
KSC053-171900-
/O.EXT.KICT.FA.W.0013.000000T0000Z-210517T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-
912 PM CDT Sun May 16 2021
The National Weather Service in Wichita has extended the
* Flood Warning for...
Ellsworth County in central Kansas...
* Until 200 PM CDT Monday.
* At 912 PM CDT, trained weather spotters reported flooding in the
warned area due to thunderstorms. Flooding is already occurring.
* Some locations that will experience flooding include...
Ellsworth, Wilson, Kanopolis, Holyrood, Lorraine, Ellsworth
Airport, Kanopolis Lake and Kanopolis State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3887 9793 3856 9793 3857 9848 3859 9848
3860 9848 3861 9848 3862 9848 3863 9848
3864 9848 3887 9848
$$
Ketcham048
WGUS83 KICT 171843 RRA
FLSICT
Flood Statement
National Weather Service Wichita KS
143 PM CDT Mon May 17 2021
KSC053-171853-
/O.CAN.KICT.FA.W.0013.000000T0000Z-210517T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-
143 PM CDT Mon May 17 2021
...FLOOD WARNING IS CANCELLED FOR ELLSWORTH COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3887 9793 3856 9793 3857 9848 3859 9848
3860 9848 3861 9848 3862 9848 3863 9848
3864 9848 3887 9848
$$
PearceWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 16, 3:25 PM CDT, 8 minutes earlier.
Area forecast discussion, May 16, 3:25 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 325 PM CDT Sun May 16 2021 .SHORT TERM...(This evening through Wednesday night) Issued at 325 PM CDT Sun May 16 2021 Currently have an upper circulation lifting across north central OK with a closed upper low spinning over southern CA. At the surface, there appears to be a weak stationary front/outflow boundary stretching from south of Kansas City to near Salina. Storms continue to linger near this weak boundary late this afternoon as the entire area remains unstable with around 1500-2000J/KG of CAPE. Will also see showers/storms become more widespread as the upper impulse lifts into south central/southeast KS early this evening. After around 02z, feel that southeast KS will be the only area still seeing showers/storms as the activity over central KS is more diurnally driven. Main threat with showers/storms will remain heavy rainfall and flooding due to slow movement of storms. With minimal shear not too impressed with large hail potential but can't rule out a wet microburst. Additional storms are once again expected to develop out over the High Plains late this afternoon/early evening and will track east overnight. Confidence is low on how far east this activity will make it due to weaker steering winds along with less 850-700mb theta-e advection than we've had the last few nights. So for most of the night, feel we should see a lull in activity with the exception of southeast KS as the upper impulse continues to slowly lift into MO. Not overly impressed with precip chances during the day Mon as much of it will depend on how far east High Plains activity makes it and if there are any MCV's associated with this activity. Meanwhile, the more pronounced upper impulse will be continuing to track across MO. Widespread convection is expected late Mon afternoon/early evening over the TX/OK Panhandle with this activity forecast to track east and northeast Mon night. The eastward progression of this activity will be aided by better jet dynamics and upper diffluence spreading east as the upper low rotates into NM/southern CO. Would expect some showers and storms to linger across the area Tue morning with any convectively induced impulses having a big impact on storm chances Tue afternoon and evening. .LONG TERM...(Wednesday through Sunday) Issued at 325 PM CDT Sun May 16 2021 By Wed morning weak upper trough will extend from eastern CO into eastern NM with both ECMWF and GFS agreeing on a weak upper impulse lifting across the Ozark region. With plenty of instability around can't completely rule out a few storms about anywhere on Wed, but feel the better chances will be tied to the piece of energy tracking over the Ozark region. Good model agreement on a deep upper trough digging over the West Coast for Thu into Fri with some upper energy lingering under the upper ridge from IA into Eastern OK. This feature will be the main focus for showers and storms Wed into Thu. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1213 PM CDT Sun May 16 2021 * TSRA and low CIGs to impact the area through tonight Plenty of low-level moisture plus increasing instability and various low to mid-level boundaries will keep a risk of TSRA in play for the remainder of the afternoon, and possibly into this evening. Through the afternoon hours, it appears the greatest risk of TSRA will be from KSLN south through KICT and east into southeast KS. By this evening, the threat of TSRA should diminish across southern KS, but may actually increase along the I-70 corridor. There's more uncertainty with the TSRA potential this evening, so I opted to leave TSRA/VCTS out of the TAFS in that area for now. In addition to the TSRA threat, low CIGs will have an impact over much, if not all, of the 18z TAF cycle. EXTENDED PLANNING OUTLOOK: A continued risk of TSRA is expected through the next several days, possibly lasting well into the upcoming work week. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 75 60 75 / 30 30 60 60 Hutchinson 60 74 58 74 / 20 30 60 60 Newton 59 74 59 74 / 30 30 60 60 ElDorado 59 74 60 74 / 40 30 50 70 Winfield-KWLD 60 76 61 76 / 50 20 60 70 Russell 57 70 55 74 / 50 50 60 70 Great Bend 57 71 56 73 / 50 50 60 70 Salina 58 73 58 75 / 30 50 50 70 McPherson 59 73 58 74 / 30 40 60 70 Coffeyville 60 75 61 76 / 80 40 50 80 Chanute 59 74 61 76 / 80 60 50 70 Iola 59 74 60 76 / 80 60 50 70 Parsons-KPPF 60 74 61 76 / 80 50 50 80 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...RM
Hazardous weather outlook, May 16, 7:43 AM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 743 AM CDT Sun May 16 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 743 AM CDT Sun May 16 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will move slowly eastward across southeast Kansas this morning. Strong or severe storms are not expected. Excessive runoff from last nights very heavy rainfall will continue to cause some flooding problems across portions of central Kansas this morning. See latest flood warnings for additional details. Scattered storms may redevelop across the area this afternoon and evening. A strong or marginally severe storm or two will be possible. The primary threat will be heavy rain but nickel to quarter sized hail and wind gusts of 40 to 60 mph may also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be multiple opportunities for thunderstorms through next week, some of which could be strong to marginally severe. However, at this time, the threat of widespread, and or significant, severe weather looks low. Flooding concerns may increase through next week, especially for areas that see repeated rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 16, 10:58 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1058 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 7 N SALINA 38.92N 97.62W
05/16/2021 M6.58 INCH SALINE KS COCORAHS
0700 AM HEAVY RAIN LURAY 39.12N 98.69W
05/16/2021 M4.95 INCH RUSSELL KS COCORAHS
0700 AM HEAVY RAIN BEVERLY 39.01N 97.98W
05/16/2021 M4.42 INCH LINCOLN KS COCORAHS
0700 AM HEAVY RAIN 4 SSW SEDGWICK 37.86N 97.45W
05/16/2021 M2.42 INCH SEDGWICK KS COCORAHS
IN THE PAST 24 HOURS.
&&Local storm report, May 16, 12:34 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1234 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM FLASH FLOOD PARADISE 39.11N 98.92W
05/16/2021 RUSSELL KS EMERGENCY MNGR
MAIN STREET IN TOWN IS IMPASSABLE.
EVACUATIONS HAVE OCCURRED IN TOWN. NO WATER
RESCUES THUS FAR. THE WATER IS STILL RISING.
&&Special weather statement, May 16, 1:14 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
114 PM CDT Sun May 16 2021
KSZ051-161915-
McPherson KS-
114 PM CDT Sun May 16 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern McPherson County in central Kansas...
* Until 215 PM CDT.
* At 111 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Mcpherson...
moving northeast at 15 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Mcpherson, Galva, Canton and Mcpherson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3858 9749 3843 9737 3826 9737 3819 9766
3836 9777
TIME...MOT...LOC 1814Z 240DEG 14KT 3832 9764
MartinSpecial weather statement, May 16, 2:24 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
224 PM CDT Sun May 16 2021
KSZ048-049-162015-
Ellsworth KS-Saline KS-
224 PM CDT Sun May 16 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Ellsworth County in central Kansas...
Southwestern Saline County in central Kansas...
* Until 315 PM CDT.
* At 221 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Brookville,
or 10 miles northeast of Kanopolis...moving east at 10 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Brookville, Kanopolis Lake and Kanopolis State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3885 9783 3861 9782 3861 9792 3857 9793
3857 9812 3884 9813
TIME...MOT...LOC 1923Z 254DEG 11KT 3877 9797
MartinSpecial weather statement, May 16, 3:00 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Wichita KS 300 PM CDT Sun May 16 2021 KSZ048-162045- Ellsworth KS- 300 PM CDT Sun May 16 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Ellsworth County in central Kansas... * Until 345 PM CDT. * At 259 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with very heavy rainfall over Kanopolis... moving east at 5 mph. hail up to the size of dimes...and wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Ellsworth, Kanopolis, Ellsworth Airport, Kanopolis State Park and Kanopolis Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3863 9835 3884 9835 3884 9794 3863 9793 TIME...MOT...LOC 2000Z 273DEG 5KT 3874 9813 Martin
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:15 PM CDT | Special Weather Statement | ICT | Sumner | 60 min |
| May 15, 9:03 PM CDT | Special Weather Statement | ICT | Sumner | 57 min |
| May 15, 10:50 PM CDT | Special Weather Statement | ICT | Butler | 55 min |
| May 15, 11:02 PM CDT | Special Weather Statement | ICT | Lincoln | 58 min |
| May 15, 11:03 PM CDT | Special Weather Statement | ICT | Ellsworth | 57 min |
| May 15, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 66 min |
| May 15, 11:27 PM CDT | Special Weather Statement | ICT | Woodson | 63 min |
| May 15, 11:38 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 55 min |
| May 15, 11:50 PM CDT | Special Weather Statement | ICT | Sedgwick | 55 min |
| May 16, 12:12 AM CDT | Special Weather Statement | ICT | Russell | 63 min |
| May 16, 12:14 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 61 min |
| May 16, 12:32 AM CDT | Special Weather Statement | ICT | Greenwood | 28 min |
| May 16, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 22 min |
| May 16, 1:25 AM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln, Saline | 9 hr |
| May 16, 2:16 AM CDT | Areal Flood Warning | ICT | Saline | 8 hr |
| May 16, 2:43 AM CDT | Flash Flood Warning | ICT | Lincoln, Saline | 5 hr |
| May 16, 7:56 AM CDT | Areal Flood Warning | ICT | Russell | 54 hr |
| May 16, 8:19 AM CDT | River Flood Warning | ICT | Reno, Rice | 3 days |
| May 16, 9:49 AM CDT | Flash Flood Warning | ICT | Russell | 8 hr |
| May 16, 10:18 AM CDT | Areal Flood Warning | ICT | Saline | 27 hr |
| May 16, 10:37 AM CDT | Areal Flood Warning | ICT | Lincoln, Saline | 27 hr |
| May 16, 1:14 PM CDT | Special Weather Statement | ICT | McPherson | 61 min |
| May 16, 1:46 PM CDT | Areal Flood Warning | ICT | McPherson | 24 hr |
| May 16, 2:24 PM CDT | Special Weather Statement | ICT | Ellsworth | 51 min |
| May 16, 3:00 PM CDT | Special Weather Statement | ICT | Ellsworth | 45 min |
| May 16, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 54 min |
| May 16, 4:09 PM CDT | Special Weather Statement | ICT | Ellsworth | 36 min |
| May 16, 4:48 PM CDT | Special Weather Statement | ICT | Russell | 27 min |
| May 16, 5:02 PM CDT | Special Weather Statement | ICT | Reno | 28 min |
| May 16, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 63 min |
| May 16, 6:04 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 18 min |
| May 16, 6:11 PM CDT | Special Weather Statement | ICT | Barton | 34 min |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.